Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 97, NWS Austin/San Antonio, TX

May 10, 20084 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 10, 2008, 7:44 PM CDT for 4 counties in Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 7:44 PM CDT (00:44 UTC)
Expired
May 10, 2008, 8:30 PM CDT
In force
46 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Lee County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 59 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:45 PM CDTHAIL 1.752 Nnw Bergstrom, TXHWY 183 AT HWY 290

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2932 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 110044
SVREWX
TXC021-287-453-491-110130-
/O.NEW.KEWX.SV.W.0097.080511T0044Z-080511T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BASTROP COUNTY...
  EXTREME WEST CENTRAL LEE COUNTY...
  EASTERN TRAVIS COUNTY...
  SOUTHEASTERN WILLIAMSON COUNTY...

* UNTIL 830 PM CDT.

* AT 742 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MANOR...OR 10 MILES SOUTHEAST OF PFLUGERVILLE...AND MOVING EAST AT
  36 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE WYLDWOOD...ELGIN...
  COUPLAND...BASTROP AND CAMP SWIFT.

THESE STORMS HAVE A HISTORY OF PRODUCING NICKEL TO GOLF BALL SIZED 
HAIL AND FREQUENT LIGHTNING. IF YOU ARE IN THE PATH OF THESE STORMS 
TAKE COVER IMMEDIATELY.

LAT...LON 3050 9726 2990 9731 3005 9763 3007 9766
      3007 9767 3016 9788 3043 9779
TIME...MOT...LOC 0044Z 261DEG 32KT 3031 9752

$$
1 follow-up statement
000 
WWUS54 KEWX 110109
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
806 PM CDT SAT MAY 10 2008

TXC021-287-453-491-110130-
/O.CON.KEWX.SV.W.0097.000000T0000Z-080511T0130Z/
WILLIAMSON TX-TRAVIS TX-LEE TX-BASTROP TX-
806 PM CDT SAT MAY 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN BASTROP...EXTREME WEST CENTRAL LEE...SOUTHEASTERN
TRAVIS AND EXTREME SOUTHEASTERN WILLIAMSON COUNTIES...

AT 806 PM CDT...A SEVERE THUNDERSTORM OVER EASTERN TRAVIS COUNTY 
CONTINUED TO PRODUCE GOLF BALL SIZED HAIL AND WIND GUSTS TO 60 MPH. 
THIS STORM WAS LOCATED NEAR WEBBERVILLE...OR 10 MILES SOUTHEAST OF 
AUSTIN...MOVING EAST AT 40 MPH. THIS IS A VERY DANGEROUS STORM. IF 
YOU ARE IN ITS PATH TAKE COVER IMMEDIATELY

SOME LOCATIONS IN THE WARNING AREA INCLUDE CEDAR CREEK...WYLDWOOD...
ELGIN...PHELAN AND CEDAR HILLS.

LAT...LON 3045 9729 3000 9732 3006 9759 3010 9769
      3008 9763 3016 9788 3040 9777
TIME...MOT...LOC 0106Z 265DEG 37KT 3021 9755

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:47 PM CDT, 57 minutes earlier.

Area forecast discussion, May 10, 6:47 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT SAT MAY 10 2008

.AVIATION...
VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH THE NEXT 24 HOURS.
ISOLATED TSRA IS EXPECTED NEAR KAUS UNTIL ABOUT 03Z AS THE DRYLINE
PUSHES THROUGH THE AREA. SOME PATCHY HAZE DEVELOPMENT IS EXPECTED
OVERNIGHT AHEAD OF THE COLD FRONT. WINDS WILL TURN TO THE WEST BY
04-05Z AND GRADUALLY VEER TO THE NORTH OVERNIGHT. NORTHERLY WINDS
OF 15 TO 20 KTS ARE EXPECTED AT ALL TAF SITES BY 08-10Z.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT SAT MAY 10 2008/

DISCUSSION...
DRY LINE HAS PUSHED THRU THE WESTERN HILL COUNTRY THIS AFTERNOON
AND TEMPERATURES HAVE SOARED INTO THE 90S TO NEAR 102 BEHIND THE
DRIER WESTERLY WIND SHIFT. EXPECTING ISOLATED TO WIDELY SCATTERED
STRONG CONVECTION TO DEVELOP AS THE DRY LINE MOVES EASTWARD THIS
EVENING AHEAD OF THE COLD FRONT CURRENTLY APPROACHING THE RED RIVER.
COLD FRONT TO ARRIVE IN THE NRN HILL COUNTRY AROUND MIDNIGHT AND
PUSH THRU THE CWA IN THE EARLY MORNING HOURS WITH DRY BREEZY NORTH
WINDS PREVAILING INTO EARLY SUNDAY AFTERNOON AND THEN SUBSIDE.
MUCH COOLER TEMPERATURES SUNDAY/SUNDAY NIGHT WITH HIGHS SUNDAY 10
TO 15 DEGREES BELOW TODAY.

A QUICK RETURN TO SLY WINDS ON MONDAY AFTERNOON AS AN UPPER LOW
DROPS INTO THE DESERT SOUTHWEST. THERE WILL BE INCREASING RAIN
CHANCES MONDAY NIGHT INTO WEDNESDAY NIGHT AS MOISTURE RETURNS MONDAY
NIGHT/TUESDAY AHEAD OF THE APPROACHING LOW. AS THE LOW SLOWLY APPROACHES
FROM WEST TX TUESDAY NIGHT AND WEDNESDAY WILL SEE BEST RAIN CHANCES
ACROSS THE NRN CWA AS THE LOW LIFTS NE FROM WEST TX INTO N TX.
BRIEFLY DECREASING RAIN CHANCES THURSDAY AS WE WILL BE BETWEEN
SYSTEMS. HOWEVER A FAST MOVING SHORT WAVE TROF WILL DROP SWD THU
NIGHT AND FRIDAY MORNING BRINGING A CHANCE OF STORMS TO THE AREA...BUT
SETTING UP FOR A PLEASANT DRY WEEKEND AS A DRY NWLY FLOW DEVELOPS
ALOFT. FOR NOW IT APPEARS ANY NWLY FLOW EVENTS WOULD AFFECT THE
AREA MONDAY OR TUESDAY OF NEXT WEEK.

FIRE WEATHER...
WILL APPROACH CRITICAL HUMIDITIES/WINDS MOST OF THE AREA BEHIND
THE FRONT SUNDAY MORNING INTO EARLY SUNDAY AFTERNOON. COLD AIR
ADVECTION MAY HELP OFFSET THE DRYING AS NLY WINDS INCREASE INTO
THE 15 TO 25 MPH RANGE. WILL NEED TO WATCH FOR ADDITIONAL HEATING
WHICH COULD SEND HUMIDITIES LOWER THAN CURRENTLY EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  84  58  86  72 /  20   0   0   0  10
AUSTIN BERGSTROM INTL AIRPORT  63  83  52  88  72 /  20   0   0   0  10
DEL RIO INTL AIRPORT           63  86  64  90  76 /  10   0   0  -   10
SAN ANTONIO INTL AIRPORT       63  84  59  87  73 /  10   0   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/25
Hazardous weather outlook, May 10, 4:00 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT SAT MAY 10 2008

TXZ171>173-183>194-202>209-217>225-228-111200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF A
MOUNTAIN HOME TO HONDO TO CAMPBELLTON LINE LATE THIS AFTERNOON
THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A DRY COLD FRONT EARLY SUNDAY COULD RESULT IN NEAR CRITICAL FIRE
WEATHER CONDITIONS MONDAY MORNING THROUGH MIDDAY SUNDAY WITH GUSTY
NORTH WINDS AND LOW RELATIVE HUMIDITIES. WINDS ARE EXPECTED TO
SUBSIDE DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, May 10, 7:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
732 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             1 SSE AUSTIN            30.29N  97.74W
05/10/2008  E1.50 INCH       TRAVIS             TX   PUBLIC

&&

EVENT NUMBER 00089

JPB
Local storm report, May 10, 7:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
734 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             1 NW AUSTIN             30.31N  97.76W
05/10/2008  E1.75 INCH       TRAVIS             TX   LAW ENFORCEMENT

            CAMP MABRY

&&

EVENT NUMBER 00090

JPB
Local storm report, May 10, 7:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
737 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             2 NNW AUSTIN            30.33N  97.76W
05/10/2008  M2.00 INCH       TRAVIS             TX   COCORAHS

            AVERAGE HAIL SIZE 1 INCH

&&

EVENT NUMBER 00091

JPB
Local storm report, May 10, 7:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
739 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             5 E AUSTIN              30.31N  97.67W
05/10/2008  M1.00 INCH       TRAVIS             TX   COCORAHS

            AVERAGE SIZE ONE HALF INCH

&&

EVENT NUMBER 00092

JPB
Local storm report, May 10, 7:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
741 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             4 ENE AUSTIN            30.33N  97.69W
05/10/2008  M0.70 INCH       TRAVIS             TX   EMERGENCY MNGR

            DIME SIZE HAIL NEA OLD ROBET MUELLER AIRPORT SITE.

&&

EVENT NUMBER 00093

MAB
Local storm report, May 10, 7:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             2 ENE AUSTIN            30.31N  97.72W
05/10/2008  E1.75 INCH       TRAVIS             TX   PUBLIC

            AVE H AT 51ST ST

&&

EVENT NUMBER 00094

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:00 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis45 min
May 10, 7:12 PM CDTAreal Flood AdvisoryEWXTravis2 hr
May 10, 8:30 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee8 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.